Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 28, 2018, 10:12 AM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 10:12 AM EDT (14:12 UTC)
- Expired
- May 28, 2018, 12:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 11:00 AM EDT | FLASH FLOOD | 1 Sw Garden City, SC | SEVERAL FEET OF WATER IN THE INLET SQUARE MALL PARKING LOT. |
| May 28, 12:00 PM EDT | FLASH FLOOD | 4 Sse Chadbourn, NC | INTERSECTION OF PEACOCK ROAD AND HINSON ROAD IS SUBMERGED IN WATER DUE TO EXCESSIVE RAINS. |
| May 28, 12:00 PM EDT | FLASH FLOOD | 4 Sse Chadbourn, NC | INTERSECTION OF PEACOCK ROAD AND HISON ROAD IS SUBMERGED IN WATER DUE TO EXCESSIVE RAINS. |
| May 28, 12:01 PM EDT | FLASH FLOOD | 6 E Tabor City, NC | WATER HAS SUBMERGED THE ENTIRE INTERSECTION OF WILL INMANN AND MM-RAY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WGUS52 KILM 281412
FFWILM
NCC047-SCC051-281615-
/O.NEW.KILM.FF.W.0001.180528T1412Z-180528T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1012 AM EDT MON MAY 28 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southwestern Columbus County in southeastern North Carolina...
Horry County in northeastern South Carolina...
* Until 1215 PM EDT.
* At 1014 AM EDT, Doppler radar indicated heavy rain across the
warned area, where 2 to 3 inches of rain has fallen already this
morning. Dangerous flooding is expected through at least midday.
* Some locations that will experience flooding include...
Myrtle Beach, Conway, Surfside Beach, Myrtle Beach Airport,
Socastee, Red Hill, Garden City, Tabor City, Loris, Chadbourn,
Bethel, Hickory Grove, Homewood, Horry Georgetown Technical College
Conway Campus, Adrian, Nakina, Bughill, Nixonville, Barefoot
Landing Area Of North Myrtle Beach and Southeastern Community
College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots. Stay away from
flooded ditches. If you encounter flooding, turn around, don't drown.
A Flash Flood Warning means that dangerous flooding is imminent or
occurring. Residents within the warned area should take immediate
precautions to protect life and property.
&&
LAT...LON 3359 7909 3378 7922 3437 7888 3422 7848
3416 7852 3415 7854 3412 7854 3403 7860
3401 7864 3398 7863 3396 7865 3396 7864
3378 7875 3372 7884 3357 7900
$$
81 follow-up statement
883
WGUS72 KILM 281612
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1212 PM EDT MON MAY 28 2018
NCC047-SCC051-281622-
/O.EXP.KILM.FF.W.0001.000000T0000Z-180528T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-Horry SC-
1212 PM EDT MON MAY 28 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLUMBUS AND HORRY
COUNTIES WILL EXPIRE AT 1215 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3359 7909 3378 7922 3437 7888 3422 7848
3416 7852 3415 7854 3412 7854 3403 7860
3401 7864 3398 7863 3396 7865 3396 7864
3378 7875 3372 7884 3357 7900
$$
SHKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 7:57 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 28, 7:57 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
757 AM EDT Mon May 28 2018
.SYNOPSIS...
A Flash Flood Watch remains in effect into early Tuesday morning as
a deep plume of tropical moisture streams northward across the
Carolinas brining periods of heavy rain. The chance of showers and
thunderstorms will persist through mid week as the tropical moisture
feed is expected to continue. A drying trend is finally expected
later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 320 AM Monday...Precipitable water values will surge today as
the deep plume of moisture east of Alberto is directed into the
Carolinas. Rainfall rates will be impressive as a result of the
tropical moisture and increasing UVVs across the area this morning.
In addition, a large part of the forecast area has received 200-300%
of normal rainfall over the last two weeks (the exception is a swath
between Lumberton, Whiteville, and Conway). Plan on extending the
Flash Flood Watch into the evening to account for subsequent rounds
of showers/thunderstorms. Favor a blend of MAV/MET for today as
cloud cover and numerous showers and some thunderstorms will impact
highs. Otherwise, an elevated risk of rip currents will continue
today, and downtown Wilmington could see additional coastal flooding
with high tide later this evening.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM Monday...At the start of this period, Subtropical storm
Alberto will have already moved onshore, tracking northward and
likely halfway thru Alabama. The rather expansive circulation
indicative of it not being a purely tropical system, ie. it's
classified as subtropical. The counter clockwise flow around Alberto
and the clockwise flow around Bermuda high pressure centered well
east of the area. The 2 wx features will combine and produce a
direct feed of tropical moisture across the FA thruout this time
period. This moisture plume will will have 3 sources of moisture
which include the Caribbean, Gulf of Mexico and Atlantic. PWs
across the ILM CWA will at times be over 2.00 inches, especially at
the coast. POPs thruout this period will start off between likely to
categorical and only drop off to good chance by the end of this
period. GFS does illustrate a dry slot or punch that rotates across
the FA during Tue but then fills back in Tue night into Wed. This
will temporarily knock down QPF estimates for Tue into Tue night but
as the moisture plume fills back in across the FA Tue night, will
see QPF fields increase again. Temperatures across the FA will of
course be tropical in nature with a 10 to 15 degree diurnal range
expected for both days.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Alberto will be tracking north toward the
Great Lakes into Thurs. The continued feed of tropical moisture
streaming into the Carolinas between Alberto and the Atlantic ridge
will begin to diminish through the period. The precipitable water
diminishes late Thurs into Fri as winds veer to a more westerly
direction in the low to mid levels as Alberto remnants reaches up
near the Great Lakes. Even with the column drying out some, a very
moist atmosphere will remain into Saturday with a good chance of
showers each day. Overall, expect a very warm and humid air mass in
place with clouds and showers hanging on through at least Thurs with
increasing sunshine and less widespread shower activity by Friday or
Saturday. GFS shows drier air wrapping around into the area next
weekend which could diminish the chance of showers further through
the weekend. Small diurnal ranges expected in temps with low 80s
most days and low 70s at night in a very warm and humid air mass.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...Showers and possibly an isolated thunderstorm
will affect the terminals this TAF valid period. Best
precipitation coverage will be this morning. Thus there is high
confidence of MVFR/tempo IFR along with some gusty winds. Any
thunderstorms should be too isolated to mention in TAFs. Have
indicated a decrease in precipitation later this morning and
afternoon as models are suggesting that there will be a decrease
in shower potential/coverage, thus potential sub VFR. The
decrease is temporary, as good coverage and thunderstorms are again
indicated by the models to develop after 06Z.
Extended outlook...Tues, MVFR/tempo IFR rain/thunderstorms ending by
afternoon with VFR developing. Wed-Fri VFR except for tempo MVFR/IFR
in AM fog, and brief MVFR/IFR in afternoon showers and
thunderstorms.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 320 AM Monday...A southeasterly fetch will continue through
the morning with a slight veer to a south direction this afternoon
and tonight. The fetch will maintain choppy and steep waves across
the adjacent waters. Speeds around 15 knots will increase to 20-25
knots in the 09-15Z time frame. Once the winds turn southerly
speeds may drop a notch, but will be high enough to maintain Small
Craft conditions through tonight.
SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 320 AM Monday...The area waters will lie between Bermuda High
pressure centered well east of the waters and Subtropical Storm
Alberto remaining west of the Appalachians as it lifts northward.
This pressure pattern will yield mainly southerly winds at 10 to 20
kt with gusts to 25 kt possible thruout the short term period.
Significant seas at 4 to 7 ft at the start of this period, will
slowly drop to 3 to 4 ft by the end of this period. With a south to
southeast fetch, 6 to 7 second periods will dominate which is
borderline swell thresholds. Convection chances will just about occur
at any time of the day given the juiced up atmosphere. VSBY will at
times drop to 1 to 3 nm, and below 1 nm in convective squalls.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Winds will increase slightly as they veer to
a more SW to W direction Thu into Fri. The offshore flow will allow
seas to diminish Thu, but given a slight increase in wind speeds
plan to maintain seas between 2 and 4 ft with some 5 footers in the
outer waters through Fri.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday morning for SCZ017-023-024-
032-033-039-054>056-058-059.
Beach Hazards Statement through this evening for SCZ054-056.
High Rip Current Risk through this evening for SCZ054-056.
NC...Flash Flood Watch through Tuesday morning for NCZ087-096-099-
105>110.
Beach Hazards Statement through this evening for NCZ106-108-
110.
High Rip Current Risk through this evening for NCZ106-108-110.
MARINE...Small Craft Advisory until noon EDT Tuesday for AMZ250-252-254-
256.
&&
SYNOPSIS...SRP
NEAR TERM...SRP
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...MRRHazardous weather outlook, May 28, 6:11 AM EDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington NC 611 AM EDT Mon May 28 2018 NCZ107-291015- Inland New Hanover- 611 AM EDT Mon May 28 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Minor coastal flooding is possible this evening along portions of the lower Cape Fear River from Wilmington southward. Flooding will occur 1 to 2 hours either side of high tide this evening which occurs at 1003 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. River flooding is likely to develop this week and could persist into next week for some rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-291015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 611 AM EDT Mon May 28 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. In addition, numerous areas of showers and thunderstorms will reduce the visibility to less than 1 nm at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-291015- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 611 AM EDT Mon May 28 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. River flooding is likely to develop this week and could persist into next week for some rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-110-SCZ054-056-291015- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 611 AM EDT Mon May 28 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Beach Hazards Statement. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. River flooding is likely to develop this week and could persist into next week for some rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dch
In the hours before
Special weather statement, May 28, 8:05 AM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Wilmington NC 805 AM EDT MON MAY 28 2018 SCZ054-058-281300- Coastal Horry SC-Central Horry SC- 805 AM EDT MON MAY 28 2018 ...Gusts to 40 MPH possible across eastern Horry County... At 804 AM EDT, Doppler radar was tracking strong showers over Hand, or near North Myrtle Beach Airport, moving north at 35 mph. Wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Myrtle Beach, North Myrtle Beach Airport, Wampee, Longs, Hammond, Hand, Barefoot Landing Area Of North Myrtle Beach, Briarcliffe Acres, Atlantic Beach and Grand Strand Regional Medical Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3394 7887 3395 7870 3380 7872 3374 7882 TIME...MOT...LOC 1202Z 172DEG 51KT 3383 7879 8
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:06 AM EDT | Special Marine Warning | ILM | 104 min | |
| May 28, 5:36 AM EDT | Beach Hazards Statement | ILM | Brunswick, New Hanover, Pender | 14 hr |
| May 28, 6:48 AM EDT | Special Marine Warning | ILM | 68 min | |
| May 28, 7:04 AM EDT | Special Marine Warning | ILM | 23 min | |
| May 28, 8:41 AM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus | 2 hr |
| May 28, 12:05 PM EDT | Areal Flood Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender | 3 hr |
| May 28, 12:54 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 3 hr |
| May 28, 3:57 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 7 hr |
| May 28, 3:57 PM EDT | Rip Current Statement | ILM | Brunswick, New Hanover, Pender | 28 hr |
| May 28, 8:05 AM EDT | Special Weather Statement | ILM | Horry | 55 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Flash Flood Warnings in South Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.